West Virginia, 2008

Damaging Winds in West Virginia, September 9, 2008

September 9, 2008 · NWS RLX · 2 events in 2 counties and zones

Predawn thunderstorms developed ahead of a cold front. A few cells pulsed to severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Predawn thunderstorms developed ahead of a cold front. A few cells pulsed to severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 9, 12:49 AM EST, 46 minutes earlier.

Area forecast discussion, Sep 9, 12:49 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
149 AM EDT TUE SEP 9 2008

.SYNOPSIS...
A COLD FRONT PASSES TUESDAY...BUT STALLS TO OUR SOUTH. THERE WILL BE
A STRONG NORTH TO SOUTH MOISTURE GRADIENT WEDNESDAY INTO
THURSDAY...WITH DRIER CONDITIONS TO THE NORTH AND WEST.

&&

.NEAR TERM /THROUGH TODAY/...
LOW LEVEL MOISTURE CONVERGENCE MAY BE DRIVING THE CONVECTION OVER
ERN TN MONDAY EVENING...AND LOW LEVEL MOISTURE CONVERGENCE
CONTINUES TO INCREASE DURING THE LATE NIGHT AND TUESDAY
MORNING...AHEAD OF THE FRONT. WILL INCREASE POPS FIRST IN SW VA
AND SE WV THEN MOST AREAS DURING THE PREDAWN HOURS.

CONVECTION TO OUR WEST...AIDED UPPER LEVEL DIVERGENCE ASSOCIATED
WITH JET MAXIMUM OVER GREAT LAKES.

MAY BE A BREAK BETWEEN THE LATE NIGHT AND EARLY MORNING
SHOWERS/THUNDERSTORMS AND THE SHOWERS/THUNDERSTORMS ALONG THE
FRONT ITSELF. THINKING BEST CHANCE OF THUNDERSTORMS FROM MIDDAY
ON WOULD BE SE WV AND VA.

PLAYED WITH THE MAXIMUM TEMPERATURE ON TUESDAY...LOWERING IT...AND
ALSO A NON-DIURNAL TRACE. WITH TEMPERATURES FALLING BEHIND
FRONT...BUT MAY RECOVER IN SOUTHEAST OHIO DURING THE MID AND LATE
AFTERNOON.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
FRONTAL BOUNDARY WILL BE COMPLETELY THROUGH THE CWA BY THE BEGINNING
OF THE SHORT TERM FORECAST PERIOD...TAKING THE MAJORITY OF THE POPS
WITH IT. HIGH PRESSURE WILL HAVE SOME DIFFICULTY ELIMINATING MOST OF
THE MOISTURE...ESPECIALLY DOWN SOUTH. THIS WILL KEEP THE POTENTIAL
FOR SOME CONVECTION WEDNESDAY AS A SURFACE TROUGH
DEVELOPS...SUPPLYING SOME CONVERGENCE AS A POSSIBLE SPARK TO SUCH
ACTIVITY. THE REMAINDER OF THE SHORT TERM BECOMES CLEAR TO MOSTLY
CLEAR...LESS SOME CLOUDS HANGING ON TO THE EXTREME SOUTHERN CWA.
TEMPERATURES WILL RETURN TO ABOVE NORMAL FOR THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE LONG TERM IS HIGHLIGHTED BY THE POTENTIAL TRACK OF THE REMNANTS
OF IKE. ECMWF IS SUGGESTING THAT THE STORM GETS CAUGHT UP IN THE
FLOW OF A TROUGH EJECTING OUT OF THE CENTRAL PLAINS...AND WILL LIFT
IT NORTHEASTWARD TOWARDS THE OHIO RIVER VALLEY. HIGH PRESSURE WILL
DO ITS BEST TO HANG ON WHILE LINGERING IN THE MID ATLANTIC REGION
DURING THIS TIME. LARGELY WENT WITH HPC GUIDANCE IN THE LONG TERM...
BUT ADJUSTED TO HIGHLIGHT THE WESTERN AND NORTHERN ZONES WITH THE
POPS AS SUGGESTED BY THE EUROPEAN AND THE DGEX. DID NOT RELY TOO
MUCH ON THE GFS AS SUGGESTED IN THE HPC DISCUSSION...AS IT IS THE
OUTLIER OF THE GROUP. FLOW CARRYING THE REMNANTS OF IKE WILL SPEED
THE SYSTEM THROUGH VERY QUICKLY THROUGH THE AREA...SO NO INDICATIONS
OF ANY ISSUES EXIST AT THE MOMENT.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
RAIN DEVELOPING QUICKLY ACROSS THE AREA EARLY THIS MORNING WILL
CAUSE IFR CONDITIONS AT TIMES...ESPECIALLY IN THUNDERSTORMS.
SHOWERS AND THUNDERSTORMS WERE APPROACHING THE OHIO FROM THE
W...WITH INDIVIDUAL CELLS MOVING MORE N THAN E.  THUNDERSTORMS WERE
ALSO ENTERING WV FROM THE S.  MOISTURE TRANSPORT WILL CONTINUE INTO
THE AREA EARLY THIS MORNING...RESULTING IN THE INCREASING COVERAGE
OF RAINFALL.  THE MOST LIKELY TIME FOR IFR IN THUNDERSTORMS IS
DAYBREAK THROUGH ABOUT MIDDAY.

AS THE COLD FRONT MOVES THROUGH THE AREA THIS AFTERNOON AND EARLY
THIS EVENING...FLOW WILL GO FROM S AND THEN SW AHEAD OF THE
FRONT...TO NW...N AND EVENTUALLY NE BEHIND THE FRONT.  CLEARING
WILL GET TO ABOUT CENTRAL WV BY THIS EVENING...WITH SLOW SWD
PROGRESS TONIGHT.  AREAS S AND E OF CRW...TO INCLUDE BKW...WILL HAVE
IFR CLOUDS TONIGHT...WHILE AREA TO THE NW GET IFR OR WORSE FOG ON
RADIATION BENEATH THE CLEAR SKY...ALTHOUGH THIS HOLDS OFF UNTIL 06Z
OR BEYOND. FOR THE MOST PART.

AVIATION OUTLOOK /BEYOND 06Z WEDNESDAY/...IFR WX PSBL IN STRATUS AND
FOG OVER SRN WV LATE TUESDAY NIGHT INTO WEDNESDAY...AND IN FOG NRN
WV DURING THE EARLY MORNING HOURS WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/TRM
NEAR TERM...KTB
SHORT TERM...26
LONG TERM...26
AVIATION...TRM
Hazardous weather outlook, Sep 8, 2:41 AM EST, 22 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
341 AM EDT MON SEP 8 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-090745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-
341 AM EDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ005>011-013>020-024>040-046-047-090745-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
341 AM EDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ASSOCIATED WITH A COLD FRONT TUESDAY COULD REACH
SEVERE LIMITS. THE SEVERE STORMS PREDICTION CENTER HAS THIS AREA
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

29 / TRM

The radar

The Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 06:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Raleigh

When
September 9, 1:35 AM EST
Where
Raleigh County, 0.78 mi SE of Tams to 0.82 mi WNW of Eastgulf
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.663, -81.309

Trees were knocked down around the small communities of Tams and Helen. Electrical power outages also occurred.

Thunderstorm Wind, Wood

When
September 9, 4:20 AM EST
Where
Wood County, Davisville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.200, -81.500

Trees were blown down across roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129958, 129957.